Results 1 to 5 of 5
Can Effexor (or any other SSRI) stop working
  1. #1
    wishniak is offline New Member
    Join Date
    Oct 2008
    Posts
    2

    Question Can Effexor (or any other SSRI) stop working

    Hello, I deal with Seasonal Affective Dissorder where I get real deppressed and anxious ~Sept to Nov/Dec. Medication usually helps greatly, but since I am fine in the summer, I did what I shouldn't have done and stopped cold turkey this past July. This past August, I got real depressed/anxious and went back to see my phyciatrist and she said that doing stupid stuff like that can cause it not to work. Is this true? I have been back on effexor for 2 months now, am 50% better, but feel like it is not working as well. Usually, I am back to 90-100%. I am seeing her again and she suggested that if I am still not well, I might have to take a higher dose or try something else.
    My main question: Is this true? I don't understand how it could be (but then again, I am not in the medical profession). If anything, I thought it would work better not being in my system for a few months and then coming back....

  2. #2
    Psyched is offline Member
    Join Date
    Oct 2008
    Location
    TX
    Posts
    208

    Default

    Wishniak, it is true. Unfortunately there aren't any anti-depressants (yet) that you can only take when you're depressed. I know that when you stop taking Effexor abruptly it can cause the usual nausea or headaches, but it can also trigger malaise (feelings of depression). Unfortunately, people think they're doing themselves a favor when they stop taking any med when they start feeling better and sometimes it only worsens the condition-people with high blood pressure routinely stop taking meds when they feel better and this causes their blood pressures to worsen again as if they had done nothing about it in the first place. It's always a good idea to check with your doctor before taking any meds AND before stopping any meds. Hope this helped.

  3. #3
    Robert_325 is offline Retired
    Join Date
    Jul 2007
    Location
    Texas
    Posts
    16,689

    Default

    Quote Originally Posted by wishniak View Post
    Hello, I deal with Seasonal Affective Dissorder where I get real deppressed and anxious ~Sept to Nov/Dec. Medication usually helps greatly, but since I am fine in the summer, I did what I shouldn't have done and stopped cold turkey this past July. This past August, I got real depressed/anxious and went back to see my phyciatrist and she said that doing stupid stuff like that can cause it not to work. Is this true? I have been back on effexor for 2 months now, am 50% better, but feel like it is not working as well. Usually, I am back to 90-100%. I am seeing her again and she suggested that if I am still not well, I might have to take a higher dose or try something else.
    My main question: Is this true? I don't understand how it could be (but then again, I am not in the medical profession). If anything, I thought it would work better not being in my system for a few months and then coming back....


    PSYCHED is absolutely correct. Blood pressure meds as well as SSRIs are all perfect examples of medications that we should not start and stop and start again, stop again, etc. Don't want to get into this habit at all.

    Lots of medications require that we maintain a steady balance of the drugs in our bodies at all times even when we begin to feel better. It can take some time when we begin these meds for them to even be effective. When we abruptly discontinue their use it messes up everything. It isn't like with a FAST ACTING opiate, like hydrocodone for example, that if we lighten up on our dose that it actually gives our bodies some relief or a break from the medication. Even some types of opiates have to be taken on an ongoing maintenance type schedule.

    PSYCHED made an obvious point that we need to communicate and work WITH our drs when we decide to change a medication. We really need to stop the self-medicating that got so many of us into trouble to begin with. We aren't drs and this is what they are for. If you disagree with your dr or don't like the choices they make find another dr who you are comfortable with and trust. But it's a smart move to make your medication choices based primarily on the advice of your dr. God bless.
    Last edited by Robert_325; 10-16-2008 at 11:48 PM.

  4. #4
    wishniak is offline New Member
    Join Date
    Oct 2008
    Posts
    2

    Default thanks

    Thanks for your feedback. I knew I should have worked with a doctor, but it started out that I forgot to take it 1 day, then 3, then 1 week and then I figured, what the hey, its already been one week, and 4 weeks later I felt great, no withdraws (that I noticed), but come fall time (when I need them), I was hit by a mack truck and its been 5 weeks and I am about 60% better, but I thought it would only take 2 weeks before I was back to 90-100% as I have been in the past. I have been on SSRI's for 13 years and I guess I should just accept that I need them ALL the time and I definetely now know that stopping cold turkey is just plain stupid no matter how I feel.

    thanks!
    Any additional comments on SSRI's not working after stopping cold turkey is much appreciatted.

    I may have to get put on different meds or a higher dosage now...

  5. #5
    Anonymous Guest

    Default

    Hi wishniak
    I have never heard of such a thing as not working after quitting cold turkey.
    I have heard about them not working after being on them for a long time.
    I live in the Seattle area,It rains here ALLOT,LOL.
    If it starts to get to me i just go tanning or shopping,or do a little work out.
    It really seems to help me.
    Wish you the best of luck,Melinda

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22